Utah, 2015

Hail in Utah, June 6, 2015

June 6, 2015 · NWS GJT · 2 events in 1 county or zone

Strong thunderstorms dropped large hail in extreme southeast Utah during the late afternoon and early evening hours of June 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong thunderstorms dropped large hail in extreme southeast Utah during the late afternoon and early evening hours of June 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 6, 3:58 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 6, 3:58 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
458 PM MDT SAT JUN 6 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 322 PM MDT SAT JUN 6 2015

REMNANT MOISTURE FROM TROPICAL STORM ANDRES HAS MOVED UP FROM THE
SOUTH AHEAD OF AN UPPER DISTURBANCE OVER THE GREAT BASIN. THIS AIR
MASS IS RELATIVELY UNSTABLE AND HAS RESULTED IN WIDESPREAD SHOWERS
AND THUNDERSTORMS...WHICH HAVE FAVORED THE SOUTHERN HALF OF THE
FORECAST AREA TODAY. THESE SHOWERS/THUNDERSTORMS ARE EFFICIENT
RAINERS DUE TO THE TROPICAL ORIGIN...AND A FEW OF THE STRONGER
STORMS HAVE PRODUCED SMALL HAIL. HOWEVER A MORE VIGOROUS AREA OF
STORMS HAS MOVED INTO THE LAKE POWELL AREA. THESE STORMS HAVE
DEVELOPED AS A DRY SLOT PUSHED INTO THE VERY MOIST AIR MASS OVER
THE 4-CORNERS...AND WHERE THERE WAS SOME CLEARING EARLIER IN THE
DAY. EXPECT THAT THIS ENHANCED AREA WILL MOVE INTO OUR FORECAST
AREA SHORTLY...WITH A FEW STRONG THUNDERSTORMS PERSISTING INTO
THE EVENING. THE AREA OF MOST CONCERN WILL BE OVER SOUTHEAST AND
EAST CENTRAL UT...WHERE THE STRONGEST STORMS MAY PRODUCE HAIL
TO AROUND AN INCH OR MORE IN DIAMETER...VERY HEAVY RAIN AND
STRONG GUSTY WINDS. RAINFALL OVER OTHER AREAS IS EXPECTED TO BE
MORE MODERATE AND STEADY...BUT STILL SOME EMBEDDED THUNDERSTORMS
MAY PRODUCE BRIEF HEAVY RAIN. BY MIDNIGHT CONVECTION WILL HAVE
DIMINISHED. HOWEVER SOME MOSTLY LIGHT SHOWERS ARE EXPECTED TO
PERSIST OVERNIGHT. DRIER AIR WILL BEGIN TO MOVE IN FROM THE
SOUTHWEST...WITH SHOWERS LINGERING LONGEST OVER THE HIGHER
COLORADO MOUNTAINS. SEE HYDROLOGY SECTION BELOW.

THE UPPER LOW WILL WORK ACROSS UTAH TONIGHT AND SHEAR ACROSS THE
NORTHERN FORECAST AREA ON SUNDAY...WITH SOME ENERGY SLITTING OFF
TO THE SOUTHWEST. THE UPPER FLOW SHIFTS FROM A MOIST SSW FLOW TO A
DRIER...BUT NOT DRY...WSW FLOW. THE THREAT OF HEAVY SHOWERS WILL
MOSTLY END...WITH SCATTERED STORMS FAVORING THE NORTH IN THE
DEFORMATION ZONE. SHOWERS WILL WIND DOWN SUNDAY EVENING...
LINGERING LONGEST OVER THE NORTHERN DIVIDE AREA. TEMPERATURES WILL
BE WARMER ON SUNDAY...BUT WILL REMAIN BELOW NORMAL.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 322 PM MDT S AT JUN 6 2015

ON MONDAY AND TUESDAY THE RIDGE THAT PINCHED OFF THE CUTOFF LOW
WILL CONSOLIDATE OVER THE REGION BRINGING DRY AND WARMER
CONDITIONS. HURRICANE BLANCA WILL MOVE NW AND PARALLEL THE
WESTERN COAST OF THE BAJA PENINSULA.

THE LOW OFF THE WEST COAST WILL STRENGTHEN AND BECOME MORE
ORGANIZED AS IT MOVES OVER SOUTHERN CALIFORNIA ON WED. THE
SOUTHWEST FLOW AHEAD OF THIS LOW WILL PICK UP THE REMNANTS OF
BLANCA...WHICH IS PROJECTED TO TRACK OVER EASTERN UT AND WESTERN
CO AS EARLY AS WED AFTERNOON. THEREFORE WET CONDITIONS WILL RETURN
TO THE FORECAST AREA BY THE MIDDLE OF THE WEEK. ADDITIONAL ENERGY
AND MOISTURE WILL THEN KEEP THE AREA UNSETTLED INTO NEXT WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON)
ISSUED AT 455 PM MDT SAT JUN 6 2015

SOUTH OF I70 OR SOUTH OF A LINE FROM KCNY TO KEGE:
UNTIL 03Z...SCT -TSRA/-SHRA WITH ISOLATED STRONG THUNDERSTORMS
ARE EXPECTED WITH ASSOCIATED MODERATE CONVECTIVE TURBULENCE. LOCAL
MVFR VIS/CIGS CONDITIONS MAY OCCUR WITH STRONG TSRA...BRIEF IFR
CONDITIONS WITH HEAVY RAINERS AND POSSIBLE HAIL SHAFTS. STRONG
OUTFLOW WINDS MAY OCCUR WITH G40-50KTS...ESPECIALLY OVER THE SE
UTAH DESERTS AND SW COLORADO.
03Z TO 06Z...ISOLATED -TSRA/-SHRA MAY CAUSE BRIEF MVFR CIGS.
AFTER 06Z...VFR CONDITIONS DOMINATE.
AFT 18Z SUNDAY ISOLATED -TSRA MAINLY OVER HIGHER TERRAIN.

NORTH OF I70: VFR CONDITIONS WILL DOMINATE WITH ISOLATED
-SHRA/-TSRA UNTIL 03Z THIS EVENING...AND FORMING AGAIN SUNDAY AFT
18Z.

&&

.HYDROLOGY...
ISSUED AT 322 PM MDT SAT JUN 6 2015

DUE TO RECENT HEAVY RAIN...AND ADDITIONAL RAINFALL EXPECTED
THROUGH THIS EVENING...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR
MUCH OF THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA UNTIL
MIDNIGHT TONIGHT. SOME LOCATIONS WITHIN THIS WATCH AREA HAVE
RECEIVED AN INCH OR MORE OF RAIN IN THE PAST 24-36 HOURS. IN
ADDITION...CREEKS AND STREAMS ACROSS THE AREA HAVE ALREADY BEEN
RUNNING HIGH DUE TO SNOW MELTING IN THE HIGHER MOUNTAINS.
THEREFORE FLOW LEVELS IN SOME AREA WATERWAYS MAY APPROACH OR EVEN
EXCEED BANKFULL. SOME RIVERS RUNNING HIGH INCLUDE THE EAGLE RIVER
IN SOUTHEASTERN EAGLE COUNTY...THE ROARING FORK BETWEEN ASPEN AND
GLENWOOD SPRINGS...AND THE COLORADO RIVER FROM THE EAGLE/GRAND
COUNTY LINE TO THE COLORADO/UTAH BORDER. ALSO THE FLASH FLOOD
WATCH FOR THE WEST SALT CREEK LANDSLIDE CONTINUES IN MESA COUNTY.
DUE TO THE RECENT AND CONTINUING RAINFALL...MINOR BACK COUNTRY
FLOODING WILL BE POSSIBLE ACROSS MUCH OF THE AREA. ALSO UNIMPROVED
ROADS MAY ALREADY BE...OR MAY BECOME IMPASSIBLE.

CAUTION IS ADVISED WHEN WALKING OR RECREATING NEAR RIVERS OR
STREAMS AS WATER IS RUNNING FAST AND HIGH...AND SOME RIVER BANKS
MAY BECOME UNSTABLE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ003-006-011-
     012-014-017>023.

     FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR COZ007-009.

UT...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR UTZ022-025-
     027>029.

&&

SHORT TERM...EH
LONG TERM...EH
AVIATION...PF
HYDROLOGY...EH+JOE
Hazardous weather outlook, Jun 6, 6:31 AM MST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
731 AM MDT SAT JUN 6 2015

COZ001>014-017>023-UTZ022>025-027>029-071345-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
731 AM MDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE IN THE FOUR
CORNERS REGION THIS AFTERNOON WITH A THREAT OF HAIL...STRONG
WINDS...AND A POSSIBLE FUNNEL CLOUD OR TORNADO. WIDESPREAD RAIN
SHOWERS WITH SCATTERED EMBEDDED THUNDERSTORMS WILL AFFECT MUCH OF
EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. HEAVY RAIN
MAY CAUSE SMALL STREAMS AND WASHES TO RISE RAPIDLY...AND DIRT OR
UNIMPROVED ROADS IN RURAL AREAS MAY BECOME IMPASSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL DECREASE SUNDAY.

DRIER AIR IS EXPECTED MONDAY AND TUESDAY THEN ANOTHER STORM WILL
MOVE THROUGH THE AREA WEDNESDAY THROUGH FRIDAY.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE WEST SALT CREEK
LANDSLIDE IN NORTH CENTRAL MESA COUNTY UNTIL MONDAY AFTERNOON...
AS PEOPLE IN LOW LYING AREAS BELOW THE LANDSLIDE SHOULD STAY
ALERT TO CHANGING CONDITIONS.

A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR ALL OF SOUTHEAST UTAH
AND SOUTHWEST COLORADO THROUGH SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS MORNING THROUGH THIS
EVENING OVER EASTERN UTAH AND WESTERN COLORADO.

In the hours before

Local storm report, Jun 6, 4:27 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
527 PM MDT SAT JUN 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       4 SSE MOAB              38.53N 109.51W
06/06/2015  M0.70 INCH       GRAND              UT   TRAINED SPOTTER

            24 HOUR RAINFALL SINCE YESTERDAY EVENING.

&&

EVENT NUMBER GJT1500792

MALEKSA
Local storm report, Jun 6, 4:47 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
547 PM MDT SAT JUN 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            ARCHES NP               38.62N 109.62W
06/06/2015                   GRAND              UT   CO-OP OBSERVER

            ROAD TO THE VIEWPOINT OF DELICATE ARCH IS STILL CLOSED
            DUE TO FLOODING FROM RECENT RAINS. FLOODING OCCURRING
            OVER WOLF RANCH ROAD BUT NOT CLOSED AT THIS TIME.

&&

EVENT NUMBER GJT1500793

MALEKSA
Local storm report, Jun 6, 4:51 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
551 PM MDT SAT JUN 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HEAVY RAIN       SILVERTON               37.81N 107.66W
06/06/2015  M0.96 INCH       SAN JUAN           CO   CO-OP OBSERVER

            STORM TOTAL RAINFALL SO FAR WITH 0.88 INCHES MEASURED
            AT 7 AM WITH 0.08 INCHES ADDITIONAL SINCE 7 AM.

&&

EVENT NUMBER GJT1500794

MALEKSA
Local storm report, Jun 6, 4:52 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 PM MDT SAT JUN 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       CANYONLANDS-NECK        38.45N 109.82W
06/06/2015  M1.40 INCH       SAN JUAN           UT   E UT COOP SITE

            24 HOUR RAINFALL.

&&

EVENT NUMBER GJT1500795

MALEKSA
Special weather statement, Jun 6, 4:59 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
559 PM MDT SAT JUN 6 2015

UTZ022-070045-
SOUTHEAST UTAH UT-
559 PM MDT SAT JUN 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN JUAN COUNTY
UNTIL 645 PM MDT...

AT 558 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TSELAKAI DEZZA...OR 15 MILES EAST OF MEXICAN HAT...MOVING NORTHEAST
AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MONTEZUMA CREEK AROUND 645 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3703 10965 3717 10982 3743 10946 3722 10920
TIME...MOT...LOC 2358Z 235DEG 18KT 3715 10963

15
Special weather statement, Jun 6, 5:04 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
604 PM MDT SAT JUN 6 2015

UTZ029-070045-
CANYONLANDS/NATURAL BRIDGES UT-
604 PM MDT SAT JUN 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY UNTIL 645
PM MDT...

AT 604 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF HITE MARINA...OR 46 MILES SOUTHEAST OF HANKSVILLE...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL SAN JUAN
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3767 11038 3769 11037 3777 11038 3777 11034
      3786 11034 3786 11018 3795 11019 3794 11016
      3797 11015 3799 11012 3798 11007 3799 11001
      3806 11001 3791 10986 3791 10989 3785 10992
      3782 10989 3761 11037 3766 11041
TIME...MOT...LOC 0004Z 239DEG 35KT 3775 11037

15

The radar

The Grand Junction radar (KGJX), 244 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, San Juan

When
June 6, 5:15 PM MST to 5:30 PM MST
Where
San Juan County, 8.29 mi SSE of Bluff Arpt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.140, -109.570

Quarter-size hail was reported about 10 miles south of Bluff.

Hail, San Juan

When
June 6, 7:15 PM MST to 7:30 PM MST
Where
San Juan County, 17.65 mi SW of White Canyon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.454, -110.664

Penny to quarter-size hail accumulated 4 to 5 inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634648, 634649.